A history of all prescription and over-the-counter medications is required to exclude drug-related thrombocytopenia. Regard any medication taken by a person who develops thrombocytopenia as a potential causative agent.
Approximately 1500 drugs in the US Food and Drug Administration's Adverse Event Reporting System (AERS) database have been suspected of causing clinical episodes of thrombocytopenia. However, only about a third of these agents have a statistically significant reporting association with thrombocytopenia. Of those, perhaps only two dozen satisfy clinical and laboratory criteria for evidence of causality for drug-induced thrombocytopenia. Reese and colleagues have published a useful online database of the drugs most likely to cause thrombocytopenia. Ampicillin is among the 24 drugs listed.
For a diagnosis of drug-induced thrombocytopenia to be made with confidence, all of these criteria must be met:
The development of the low platelet count should exhibit a strict temporal relationship with the initiation of the medication
The platelet count should recover when the offending medication is discontinued
The likelihood of drug-induced thrombocytopenia should be greater than any other plausible cause
Ideally, in vitro evidence of drug-dependent antibody formation should exist
Learn more about drug-related thrombocytopenia.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Emmanuel C. Besa. Fast Five Quiz: Thrombocytopenia - Medscape - May 20, 2022.